Wisconsin, 2014

Hail in Wisconsin, July 30, 2014

July 30, 2014 · NWS GRB · 1 event in 1 county or zone

A weak upper level disturbance and cold air aloft combined to produce scattered showers and isolated thunderstorms. One of the storms dropped nickel size hail near Phelps as it moved into northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weak upper level disturbance and cold air aloft combined to produce scattered showers and isolated thunderstorms. One of the storms dropped nickel size hail near Phelps as it moved into northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 2:36 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 30, 2:36 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
336 PM CDT WED JUL 30 2014

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND THURSDAY
ISSUED AT 336 PM CDT WED JUL 30 2014

CHANCES FOR AND TIMING OF SHOWERS AND THUNDERSTORMS ARE THE MAIN
CONCERNS THROUGH THURSDAY.

GENERAL SURFACE FLOW ACROSS WISCONSIN WAS RATHER WEAK THIS
AFTERNOON...BUT THERE WAS A WIND SHIFT ACROSS THE NORTHWEST PART
OF THE STATE. BEHIND THE WIND SHIFT NORTHWEST WINDS PREVAILED WITH
SOME GUSTS AROUND 20 KNOTS PRODUCING MORE SIGNIFICANT SURFACE
CONVERGENCE. AN UPPER LEVEL SHORT WAVE WAS MOVING INTO THE REGION
FROM WESTERN ONTARIO AND THERE WERE SOME SHOWERS AND THUNDERSTORMS
AHEAD OF IT THIS AFTERNOON...FROM NORTHERN MINNESOTA AND UPPER
MICHIGAN...INTO NORTHWEST WISCONSIN. LOCAL MESOANALYSIS INDICATED
AROUND 250J/KG MUCAPE AND LITTLE/NO CIN ACROSS NORTH CENTRAL
WISCONSIN BUT NO CAPE FOR THE REST OF THE AREA AS OF 19Z.
HOWEVER...SURFACE TO 1.5KM LAPSE RATES WERE AT LEAST 10K/KM AND 0
TO 3KM LAPSE RATES WERE IN EXCESS OF 7K/KM. MID LEVEL INSTABILITY
WAS UNIMPRESSIVE.

12Z NAM AND GFS AND 00Z ECMWF KEPT SOME QPF IN THE STATE INTO AT
LEAST THE MORNING HOURS ON THURSDAY...BUT THE 12Z EC SEEMED TO BE
MORE IN LINE WITH WHAT IS ACTUALLY OCCURRING. AS A RESULT OF
THIS...HAVE GONE WITH CHANCES FOR SHOWERS AND THUNDERSTORMS LATE
THIS AFTERNOON INTO EARLY EVENING...TAPERING OFF OVERNIGHT. LIGHT
WINDS AND LITTLE CLOUD COVER WILL LIKELY RESULT IN PATCHY FOG
TOWARD MORNING. HAVE THEN BROUGHT POPS BACK INTO THE FORECAST FOR
THURSDAY AFTERNOON.

MADE ONLY MINOR CHANGES TO TEMPERATURES...MAINLY BLENDED THE PREVIOUS
FORECAST WITH SOME OF THE BEST PERFORMING MODEL GUIDANCE.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
ISSUED AT 336 PM CDT WED JUL 30 2014

PRECIPITATION THURSDAY NIGHT INTO SATURDAY WILL PRIMARILY BE
DIURNALLY DRIVEN IN THE WEAKENING CYCLONIC FLOW ALOFT. WHILE SHORT
WAVE TIMING WILL BE DIFFICULT...WILL FOCUS BEST POP TRENDS WITH
THE H500 TEMP PROGS. TEMPS SLIGHTLY MODIFY THURSDAY EVENING
HOWEVER ALL PROGS IN AGREEMENT WITH COOLER H5 TEMPS FOR LATE
THURSDAY NIGHT INTO FRIDAY BEFORE MODIFYING AGAIN FOR LATE FRIDAY
NIGHT INTO SATURDAY. PROGS ALSO INDICATE A SHORT WAVE TROUGH
SLIDING THROUGH ON FRIDAY WITH THE COLDER AIR. WILL KEEP THE
HIGHER END CHC POPS FOCUSED FOR FRIDAY...AND LIGHTER DIURNAL LOWER
END CHC POPS OR DRY ELSEWHERE.

UPPER PATTERN BEGINS TO CHANGE THIS WEEKEND AS THE UPPER LOW
WEAKENS AND LIFTS NORTHEASTWARD AND THE WESTERN STATES RIDGE
BREAKS DOWN TO SOME DEGREE. MODELS ATTEMPTS TO TRACK A SHORT WAVE
OVER THE RIDGE THIS WEEKEND...THEN SLOWLY DROP THIS WAVE AND A
FRONTAL SYSTEM INTO THE WESTERN GREAT LAKES REGION LATER SUNDAY
INTO MONDAY. THE FRONT SLOWS DOWN OR STALLS NEXT WEEK IN THE LESS
AMPLITUDE FLOW AND WILL BE A FOCUS OF CONVECTION. AT THIS TIME THE
FRONT IS PROGGED TO DROP INTO IOWA AND NORTHERN ILLINOIS BY NEXT
TUESDAY BUT COULD BE CLOSE ENOUGH FOR A CONTINUED PCPN CHANCE FOR
PARTS OF CENTRAL WISCONSIN AND EAST CENTRAL WISCONSIN.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 107 PM CDT WED JUL 30 2014

NOT A GREAT DEAL OF CONFIDENCE IN THIS FORECAST. FOG DISSIPATED
AND CU DEVELOPED ACROSS MOST OF THE AREA BY MIDDAY...BUT CIGS AND
VSBYS WERE IN THE VFR CATEGORY AT 17Z. CHANCES FOR SHOWERS AND
THUNDERSTORMS PRESENT THE BIGGEST CHALLENGE. VISIBLE SATELLITE
IMAGERY SHOWED AN AREA OF CLOUDS...THAT APPEARED TO HAVE SOME
VERTICAL DEVELOPMENT...MOVING FROM JUST SOUTHEAST OF INL TO NEAR
DLH SINCE MID MORNING. THE 12Z INL SOUNDING WAS QUITE UNSTABLE
ABOVE A SURFACE INVERSION BUT...RADAR MOSAIC SHOWED LITTLE. HAVE
OPTED TO KEEP THE GENERAL IDEA OF AFTERNOON SHOWER AND
THUNDERSTORM DEVELOPMENT IN CONTINUED UPPER LEVEL CYCLONIC
FLOW...WITH CONVECTION DYING OFF IN THE EVENING. 12Z NAM/12Z
GFS/00Z ECMWF ALL SHOWED AREAS OF QPF IN THE STATE TODAY BUT
CONTINUED IT DURING THE NIGHT AND EVEN INTO THURSDAY. TOTALS WERE
GENERALLY LOW AND LOCATIONS DID NOT ALWAYS MATCH UP...SO HAVE
OPTED FOR THE SIMPLE PLAN FOR NOW. LIGHT WINDS AND DECREASING
CLOUDS TONIGHT WILL ALLOW AREAS OF FOG TO DEVELOP ONCE AGAIN.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......MG
Hazardous weather outlook, Jul 30, 1:49 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
249 PM CDT WED JUL 30 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
249 PM CDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING
HOURS...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND ALSO
SUNDAY THROUGH MONDAY...MAINLY DURING THE AFTERNOONS AND EARLY
EVENING HOURS. IT IS UNLIKELY ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-312000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
249 PM CDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY AND ALSO
SUNDAY THROUGH MONDAY...MAINLY DURING THE AFTERNOONS AND EARLY
EVENING HOURS. IT IS UNLIKELY ANY OF THESE STORMS WILL BE SEVERE.

MG/TH

In the hours before

Special weather statement, Jul 30, 4:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
542 PM CDT WED JUL 30 2014

WIZ005-010-011-302330-
FOREST-ONEIDA-VILAS-
542 PM CDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL VILAS COUNTY...MOVING
SOUTH AT 35 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WINDSOR DAM CAMPGROUND...
  FRANKLIN LAKE CAMPGROUND...                 HILES...
  GAGEN...              ARGONNE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TE

The radar

The Marquette radar (KMQT), 126 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vilas

When
July 30, 4:55 PM CST
Where
Vilas County, 5.33 mi SE of Phelps
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.010, -89.010

A thunderstorm dropped nickel size hail near Phelps.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536140.